Items in AFP with MESH term: AIDS-Related Opportunistic Infections
ABSTRACT: Weight loss late in the course of human immunodeficiency virus (HIV) disease is common and often multifactorial. Increased energy expenditure in response to opportunistic disease, as well as to HIV infection itself, can lead to protein-calorie malnutrition similar to that observed in starvation. Weight loss of as little as 5 percent in patients with HIV infection is associated with an increased risk of disease progression. Loss of body cell mass carries a particularly poor prognosis, and aggressive measures should be taken to stop such depletion. Patients exhibiting unexpected weight loss should be carefully examined to exclude decreased food intake, malabsorption, occult infection or neoplasm as the etiology of the weight loss. Early aggressive treatment of HIV disease and underlying opportunistic pathology, along with adequate pharmacologic, hormonal, nutritional and physical therapy, can often restore normal weight and body composition.
Newsletter - AAFP News: AFP Edition
Clinical Briefs - Clinical Briefs
ABSTRACT: Patients with human immunodeficiency virus (HIV) infection often develop multiple complications and comorbidities. Opportunistic infections should always be considered in the evaluation of symptomatic patients with advanced HIV/AIDS, although the overall incidence of these infections has decreased. Primary care of HIV infection includes the early detection of some complications through screening at-risk and symptomatic patients with routine laboratory monitoring (e.g., comprehensive metabolic and lipid panels) and validated tools (e.g., the HIV Dementia Scale). Treatment of many chronic complications is similar for patients with HIV infection and those without infection; however, combination antiretroviral therapy has shown benefit for some conditions, such as HIV-associated nephropathy. For other complications, such as cardiovascular disease and lipoatrophy, management may include switching antiretroviral regimens to reduce exposure to HIV medications known to cause toxicity.
Large, Eroded Penile Mass in a Patient with HIV - Photo Quiz
Corticosteroids for Presumed Pneumocystis Pneumonia in Patients with HIV Infection - FPIN's Clinical Inquiries
Intracranial Lesion with Fever and Headaches - Photo Quiz